Alert archive / Oregon / Wind Advisories in 2020
Wind Advisory 12, NWS Medford, OR
NWS Medford, OR issued this wind advisory at May 16, 2020, 1:53 PM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at May 17, 2020, 11:00 AM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2020, 1:53 PM PDT (20:53 UTC)
- In effect from
- May 17, 2020, 11:00 AM PDT
- Expired
- May 17, 2020, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WWUS76 KMFR 162053 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 153 PM PDT Sat May 16 2020 CAZ084-085-ORZ029>031-170600- /O.NEW.KMFR.WI.Y.0012.200517T1800Z-200518T0300Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Newell, Alturas, Likely, Adel, Lakeview, and Valley Falls 153 PM PDT Sat May 16 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts to 50 mph expected. * WHERE...Southeastern Klamath County and most of Lake and Modoc Counties including the cities of Lakeview and Alturas. This includes Highway 31 from Summer Lake east, all of Highway 395, and Highway 140 from Bly east. * WHEN...From 11 AM to 8 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Secure loose objects before winds begin. If traveling through this area during the time of this advisory, slow down. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ081-170600- /O.CON.KMFR.WI.Y.0011.200516T2100Z-200517T0600Z/ Central Siskiyou County- 153 PM PDT Sat May 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts to 55 mph occurring. * WHERE...Portions of Interstate 5 and Highway 97 to include northern portions of the town of Weed and Weed Airport in Central Siskiyou County. * WHEN...until 11 PM PDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. High profile vehicles could become difficult to handle. * ADDITIONAL DETAILS...Secure loose objects before winds begin. If traveling through this area during the time of this advisory, slow down. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
479 WWUS76 KMFR 170356 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 856 PM PDT Sat May 16 2020 CAZ081-170500- /O.CAN.KMFR.WI.Y.0011.000000T0000Z-200517T0600Z/ Central Siskiyou County- 856 PM PDT Sat May 16 2020 ...WIND ADVISORY IS CANCELLED... Although southerly winds will be breezy, at times, in the Shasta Valley through Sunday evening, winds are no longer expected to reach advisory level. Therefore, the wind advisory for portions of the Shasta Valley has been cancelled. $$ CAZ084-085-ORZ029>031-171200- /O.CON.KMFR.WI.Y.0012.200517T1800Z-200518T0300Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Newell, Alturas, Likely, Adel, Lakeview, and Valley Falls 856 PM PDT Sat May 16 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts to 50 mph expected. * WHERE...Southeastern Klamath County and most of Lake and Modoc Counties including the cities of Lakeview and Alturas. This includes Highway 31 from Summer Lake east, all of Highway 395, and Highway 140 from Bly east. * WHEN...From 11 AM to 8 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Secure loose objects before winds begin. If traveling through this area during the time of this advisory, slow down. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ BTL Visit us at https://www.weather.gov/Medford
272 WWUS76 KMFR 171031 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 331 AM PDT Sun May 17 2020 CAZ084-085-ORZ029>031-180300- /O.CON.KMFR.WI.Y.0012.200517T1800Z-200518T0300Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Newell, Alturas, Likely, Adel, Lakeview, and Valley Falls 331 AM PDT Sun May 17 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts to 50 mph expected. * WHERE...Southeastern Klamath County and most of Lake and Modoc Counties including the cities of Lakeview and Alturas. This includes Highway 31 from Summer Lake east, all of Highway 395, and Highway 140 from Bly east. * WHEN...From 11 AM to 8 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Secure loose objects before winds begin. If traveling through this area during the time of this advisory, slow down. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
080 WWUS76 KMFR 180259 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 759 PM PDT Sun May 17 2020 CAZ084-085-ORZ029>031-180400- /O.EXP.KMFR.WI.Y.0012.000000T0000Z-200518T0300Z/ Northeast Siskiyou and Northwest Modoc Counties-Modoc County- Klamath Basin- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Newell, Alturas, Likely, Adel, Lakeview, and Valley Falls 759 PM PDT Sun May 17 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING... While winds will remain breezy this evening, advisory level winds are no longer expected except over the highest peaks of the Cascades and Warner Mountains. $$ BTL Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 16, 1:25 PM PDT, 28 minutes earlier.
Area forecast discussion, May 16, 1:25 PM PDT, 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
125 PM PDT Sat May 16 2020
.DISCUSSION....Discussion...A cold front continues to work its way
into our area this afternoon. Rain continues to be sparse at
observing sites with only a few hundredths here and there, but
radar suggests that moderate rain has developed over western
Siskiyou County, and some of this is starting to spill over into
the Medford area. The upper cirrus shield actually outran the
front, and this allowed some sun to break out along the north
coast early this afternoon, but it's starting to fill in now as
the front moves onshore. Winds ahead of the front continue to
increase, especially in the Shasta Valley where we're now seeing
gusts near 40 MPH. It will be breezy elsewhere as well this
afternoon and evening but probably not noteworthy.
The front will move inland across the west side through this
evening and then into the Cascades overnight. The front will hang
up over or just east of the Cascades late tonight and tomorrow
morning. East of this front, winds will increase tomorrow morning,
and by afternoon, south winds will be blowing pretty good across
eastern Klamath, Lake, and Modoc counties. A wind advisory will be
issued this afternoon to address the wind in these areas.
The upper low is currently centered around 135W, and there is a
noticeable amount of convection occuring within the low right now,
and this bodes well for convection as it moves over land. It
approaches our area tomorrow and then slides inland over northern
California on Monday. Cold air aloft, ample moisture, jet
dynamics, and shortwaves rotating around the low will bring a
threat for at least isolated thunderstorms to much of our area
both days. The limiting factor for storms is likely to be the lack
of surface heating due to cloudiness, so severe storms are
unlikely. However, any of these storms could produce small hail
and gusty winds, especially anywhere that sun pokes out and
increases surface instability. Atmospheric mixing will also be
capable of dragging stronger winds aloft down to the surface on
Sunday exacerbating the already windy conditions on the east side.
We will see some improvement Tuesday and Wednesday as the low
gradually moves inland and away from us, but the potential for
showers remains with us. Another upper low will move into the
PacNW Friday. This may bring some precipitation to our area, but
all guidance keeps it far enough north of us that it probably
won't be a big deal. The good news is that all ensemble guidance
shows ridging developing behind Friday's system, so there is
reasonable confidence that most of Memorial Day weekend will be
dry and mild. -Wright
&&
.AVIATION...For the 16/18Z TAF Cycle...Currently, there are plenty
of mid and high level clouds across the area. West of the Cascades,
expect more widespread MVFR to develop this afternoon and evening
with periods of rain/drizzle and areas of higher terrain obscured as
a cold front moves in from the Pacific. Of note, winds aloft (at
~2000 ft AGL) are around 35-40kt today at North Bend with
comparatively lighter winds at the surface. This could result in low-
level turbulence/wind shear, so be aware of that risk. Areas of MVFR
ceilings will spread east of the Cascades tonight. Gusty south winds
can be expected at Klamath Falls and in the Shasta valley this
afternoon. -Spilde/BR-y
&&
.MARINE...Updated 100 PM PDT Saturday 16 May 2020...Gusty south
winds this afternoon will diminish this evening, but will remain
breezy overnight through Sunday. Steep to very steep and hazardous
seas will persist through this evening. Seas will subside some
overnight, but will remain steep through at least Sunday as a mix of
fresh swell and a building west swell (6 to 8 ft) keep seas
elevated. A weaker front will move onshore Sunday and low pressure
will remain offshore into Monday night, making for showery,
unsettled weather with a slight chance of thunderstorms. Offshore
high pressure will build in Tuesday with northerly winds returning
for the balance of the week. -Spilde/BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 11 AM to 8 PM PDT Sunday for ORZ029>031.
CA...Wind Advisory from 11 AM to 8 PM PDT Sunday for CAZ084-085.
Wind Advisory until 11 PM PDT this evening for CAZ081.
Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Sunday for PZZ350-356.
Hazardous Seas Warning until 11 PM PDT this evening for
PZZ350-356-370-376.
Small Craft Advisory from 11 PM this evening to 5 PM PDT Sunday
for PZZ370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:24 AM PDT | Small Craft Advisory | MFR | 39 hr | |
| May 15, 9:06 PM PDT | Wind Advisory | MFR | Siskiyou | 24 hr |
Nearby
Wind Advisories in Oregon, 2020Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.